Atropine eye drops and myopic retinal defocus each slow progression of myopia (short-sight). They also cause thickening of the choroid, and it has been suggested that the thickening is a precursor for reduced eye growth and slowed myopia progression. We investigated whether choroidal thickening due to optical defocus would add to thickening due to atropine when both were applied simultaneously. Addition would suggest that combining the two clinical treatments may improve efficacy of myopia control. We studied 20 children receiving 0.3% atropine daily for myopia control, over a period of 6 months. We imposed short periods of retinal defocus (1 h of myopic or hyperopic defocus (± 2.00D)) both before, and after 1 week and 3 and 6 months of atropine treatment. Prior to atropine, myopic or hyperopic defocus caused significantly thicker or thinner choroids respectively (± 12 µm, p < 0.001). After one week of atropine alone, thickness had increased (+ 21 µm; SD 17 µm; p < 0.001), and it increased further (by + 13 µm; SD 6 µm; p < 0.001) when exposed to myopic defocus. Atropine abolished choroidal thinning in response to hyperopic defocus. These effects remained the same after 3 and 6 months of atropine treatment. Our results show that additive effects of atropine and optical defocus are present at the level of the choroid, and suggest that combining optical and pharmaceutical treatments is likely to enhance efficacy of clinical myopia control.

References

PubMed